Normal To Have Hives After Bilateral Mastopexy and Augmentation Almost 6 Months Ago? (photo)

I've had consistant pain (dull "achy" pain all of the time and sharp pains that come and go) and now I have what looks like hives, on my right breast. I'm unsure whether or not the pain and the hives are related. Over the last two weeks the patch of hives has grown to about 1.5 in by 1.25 in and seems to be spreading toward my breastbone. I only use clear detergent for washing clothes and nothing in my routine has changed. Is this type of reaction (and pain) normal for 6 months post-op? Thanks!

Doctor Answers (4)

Hives and Atypical Pains 6 months after Breast Augmentation

+1

If you had silicone filled breast implants there is a very unlikely possibility that this may be an uncommon manifestation of an implant leak. This would not be the case with saline implants whee a deflation is obvious. I would also consult a Dermatologist or a good Allergist to get to the bottom of your skin eruption. Odds are it is not related to your breast implants. 


Memphis Plastic Surgeon
5.0 out of 5 stars 67 reviews

Normal To Have Hives After Bilateral Mastopexy and Augmentation Almost 6 Months Ago? (photo)

+1

The photo makes me think more of a medical issue than just hives. Try seeing a dermatologist before starting any treatment. If a rash than local steroid creams could help. But if this is in a dermatome pattern of the skin than a consideration of shingles needs to be addressed. Please follow up with us. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 65 reviews

Hives and pains six months post implants

+1
Both of your concerns are unusual at this stage. Sharp pains and aches can occur months after surgery, but are usually becoming less frequent, less intense and of shorter duration by six months after surgery. If they are going@ the other way, your should see your board certified plastic surgeon. As for the hives, from what I can see on your photograph, I do not think that they are likely related to the implants. You should discuss this with your surgeon and consider seeing a dermatologist to evaluate you for other possible causes of these "hives".

Todd C. Case, MD
Tucson Plastic Surgeon
5.0 out of 5 stars 32 reviews

Issues following mastopexy/breast augmentation

+1

I am sorry you are experiencing these symptoms.  They do sound irritating for you, but don't suggest anything truly concerning.  The aches and pains can certainly still come and go although that complaint does seem to be more rare at 6 months out.  Sensory nerves may still be recovering from surgery and people notice in the form of irritating and sometimes shooting pains along with areas of numbness.  If the pain becomes lifestyle limiting, talk to your plastic surgeon and determine if a pain specialist consult is in order.  But, as with most patients, I would think that the discomfort will continue to get better on its own.  As far as the skin reaction, it is probably unrelated to the discomfort.  I don't think it is uncommon to get more skin sensitivity following this type of surgery, but you may need to see a dermatologist to get a definitive idea on treatment.  If the patches represent psoriasis or eczema, the treatment is very different than if they represent a fungal infection.

Jennifer Lauren Crawford, MD
Austin Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.